MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX ACTIVALVE STRONG 8 MM; VOICE PROSTHESIS

ATOS MEDICAL AB PROVOX ACTIVALVE STRONG 8 MM; VOICE PROSTHESIS
Catalog Number 7162
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/04/2016
Additional Manufacturer Narrative
The device is being shipped from us to sweden for investigation.I will follow up on this initial report when the device has been investigated.Kind regards, (b)(6) atos medical (b)(4).
 
Event or Problem Description
This is the information that was received from the atos medical local representative: "pt.Called slp to report that her voice prosthesis came out when she was cleaning it.Pt.Has vision problems and had a procedure earlier in the week to inject her eyes.Her vision worsened after this procedure.Pt.Pulled prosthesis out of puncture with vigorous cleaning.Pt.Reported that during cleaning, she felt the brush was getting stuck so she pulled harder.She aspirated prosthesis and coughed it back out immediately.She went to clinician for replacement of prosthesis.Slp instructed pt in the use of lubricant immediately after device was initially placed but pt reviewed the patient ifu in clinic and voiced her concerns re: pneumonia and said she would think about using the lubricant while at slp office after dislodgement, pt.Reported that she had not been applying the lubricant to the activalve prosthesis (even with a brush) because she read the warnings in the patient ifu not to apply from the bottle directly because it may cause pneumonia.She chose not to lubricate at all.Slp reports that, prior to dislodgement, pt.Had complained to slp that the prosthesis was "too difficult to use to talk" and she wanted to have the device replaced with something else.Slp reports that pt's puncture tract was very irritated and she may have been scrubbing her puncture tract around the device and not actually cleaning in the center of the voice prosthesis (due to her vision issues).Slp also reports that puncture tract appears elongated due to the brushing / "stabbing".Pt's daughter reportedly said "mom, you have to listen to her and you have to be more gentle".The device is available and will be sent for investigation.
 
Additional Manufacturer Narrative
Investigation: the activalve was cleaned with brush and disinfected in 70% ethanol prior to investigation.Investigation shows damage to the sealing surface of ring.The damage may be caused by a worn out or damaged brush or some other non-intended cleaning tool.The returned valve is test-brushed with a provox brush and no hitching problem was observed.The tracheal flange is damaged.It is not possible to judge if the damage is caused during in situ time or at the time for placement of the voice prosthesis.This damage is not something that would cause the valve to dislodge towards the tracheal side (it is the esophagus flange of the voice prosthesis that creates the retention force).Conclusion/action: judged from the complaint report in combination with the investigated voice prosthesis it is concluded that the reason for the valve to dislodge into the trachea is due to an incorrect cleaning method in combination with an enlarged puncture tract.This is no product fault.The user should be instructed to follow instructions in the ifu when cleaning the activalve.Trend analysis: trend for this issue is judged as stabile.A more extensive analysis is done twice a year for the management review.Patient risk associated with this complaint is considered negligible based on the fact that the parts where coughed up.Kind regards, (b)(6) atos medical ab.
 
Event or Problem Description
This is the information that was received from the atos medical local representative: "pt.Called slp to report that her voice prosthesis came out when she was cleaning it.Pt.Has vision problems and had a procedure earlier in the week to inject her eyes.Her vision worsened after this procedure.Pt.Pulled prosthesis out of puncture with vigorous cleaning.Pt.Reported that during cleaning, she felt the brush was getting stuck so she pulled harder.She aspirated prosthesis and coughed it back out immediately.She went to clinician for replacement of prosthesis.Slp instructed pt in the use of lubricant immediately after device was initially placed but pt reviewed the patient ifu in clinic and voiced her concerns re: pneumonia and said she would think about using the lubricant while at slp office after dislodgement, pt.Reported that she had not been applying the lubricant to the activalve prosthesis (even with a brush) because she read the warnings in the patient ifu not to apply from the bottle directly because it may cause pneumonia.She chose not to lubricate at all.Slp reports that, prior to dislodgement, pt.Had complained to slp that the prosthesis was "too difficult to use to talk" and she wanted to have the device replaced with something else.Slp reports that pt's puncture tract was very irritated and she may have been scrubbing her puncture tract around the device and not actually cleaning in the center of the voice prosthesis (due to her vision issues).Slp also reports that puncture tract appears elongated due to the brushing / "stabbing".Pt's daughter reportedly said "mom, you have to listen to her and you have to be more gentle".The device is available and will be sent for investigation.12/14/2016 update: device has been returned and investigated.

Brand Name
PROVOX ACTIVALVE STRONG 8 MM
Common Device Name
VOICE PROSTHESIS
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8
horby, SE-24 222
SW  SE-24222
MDR Report Key6141070
Report Number8032044-2016-00013
Device Sequence Number13721881
Product Code EWL
UDI-Device Identifier07331791000591
UDI-Public7331791000591
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K092593
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Speech Therapist
Type of Report Initial,Followup
Report Date (Section B) 12/14/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2018
Device Catalogue Number7162
Device Lot Number1512018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/05/2016
Device Age1 YR
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/02/2016
Supplement Report FDA Received Date12/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1